Kansas, 2004

Hail in Kansas, September 17, 2004

September 17, 2004 · NWS ICT · 12 events in 5 counties and zones

12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 17, 2:04 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 17, 2:04 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT FRI SEP 17 2004

.DISCUSSION...
FCST CONCERNS...
REMOTE CNVTV CHC THIS MORNING AND AGAIN LATE TONGT, THEN TIMING OF
SGFNT FROPA NEXT WEEK...

FRI-SUN:
SOUTHEAST FLOW HAS BROUGHT LLVL MOIST AIR BACK ACROSS OKLAHOMA OVER
THE PAST 24 HOURS. SHOULD SEE SOME OF THAT MOISTURE CREEP INTO
SOUTHERN KS AS THE DAY PROGRESSES. WENT AHEAD AND INTRODUCED SOME
ISO POPS FOR ELEVATED MORNING CONVECTION TODAY, MAINLY ACROSS
CNTRL/SCNTRL KS. BEEN NOTICING SOME MID-LVL CLOUDS AND DECENT
ISENTROPIC LIFT OVER THESE AREAS. MODIFIED SOUNDINGS SHOW AN
UNSTABLE AIR MASS ALONG WITH CAPES IN EXCESS OF 2000 J/KG THIS
MORNING WITH VERY LITTLE CIN. WEAK UPPER LVL WAVE MOVING THROUGH
THE REGION AS WELL. LOCAL AREA PROFILERS SHOW GOOD VEERING OF THE
WINDS FROM LOW TO MID-LVLS. WILL LET LATER SHIFTS DECIDE IF POPS
NEED TO BE EXTENDED INTO THE AFTN.

UPPER RIDGE BEGINS TO BUILD INTO THE AREA THROUGH SAT BEFORE SLIDING
A BIT EAST ON SUN. AFTN HIGH TEMPS WILL SOAR BACK INTO THE UPPER
80S INTO THE LOWER 90S THROUGH THE WEEKEND. WILL HAVE TO MONITOR
THINGS AGAIN LATE TONIGHT WITH LLVL MOISTURE AROUND AND A MODEST
LLVL JET, COULD BE A SCHC FOR ELEVATED CONVECTION ACROSS AREAS OF
CNTRL AND SERN KS. HOWEVER, WARM TEMPS AT 700 MB COULD KEEP
CONVECTION FURTHER ACROSS FAR ERN AND NERN KS WHERE BETTER
ISENTROPIC LIFT WILL BE.

MON-THU:
NE-SW ORIENTED UPPER RIDGE AXIS REMAINS ACROSS ERN KS AS BROAD UPPER
TROUGH DEEPENS ACROSS THE WRN US. MED RANGE MODELS NOT IN GOOD
AGREEMENT FROM WED ON. THE ECM BRINGS UPPER SYSTEM FURTHER NORTH
ACROSS THE CENTRAL AND NORTHERN PLAINS, AS WELL AS QUICKER THAN THE
GFS. WILL NOT MAKE MANY CHANGES TO ONGOING EXTENDED FCST UNTIL
THINGS BECOME CLEARER. ONE THING FOR CERTAIN, IS THAT AFTN HIGH
TEMPS WILL CONTINUE TO BE SEVERAL DEGREES ABOVE NORMAL INTO
WEDNESDAY AS NEXT SYSTEM APPROACHES. TIMING OF THE SYSTEM BY
MID-WEEK WILL BE TRICKY AND COULD PLAY HAVOC WITH TEMPS TOWARD THE
LATTER HALF OF THE EXTENDED, AS COOLER AIR FILTERS IN BEHIND THE
TROUGH.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    88  68  93  68 /  20  10  10   0
HUTCHINSON      88  68  94  68 /  10  10  10   0
NEWTON          87  67  93  67 /  20  10  10   0
ELDORADO        87  67  93  67 /  20  10  10   0
WINFIELD-KWLD   88  68  93  68 /  20  10  10   0
RUSSELL         90  67  96  67 /  10  10   5   0
GREAT BEND      90  67  96  67 /  10  10   5   0
SALINA          89  68  95  69 /  20  10  10   0
MCPHERSON       88  68  94  68 /  20  10  10   0
COFFEYVILLE     87  63  90  64 /  10  10  10   0
CHANUTE         86  63  89  64 /  10  10  10   0
IOLA            86  62  89  63 /  10  10  10   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

5/SEDLOCK
Hazardous weather outlook, Sep 17, 4:00 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT FRI SEP 17 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
500 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS CENTRAL
AND SOUTH-CENTRAL KANSAS. WHILE MOST STORMS ARE NOT EXPECTED TO
BECOME SEVERE, AN ISOLATED LARGE HAIL OR DAMAGING WIND REPORT CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE EARLY SATURDAY MORNING,
ACROSS SOUTHEAST KANSAS. SEVERE WEATHER IS NOT ANTICIPATED.

THERE IS A BETTER CHANCE FOR THUNDERSTORMS ACROSS ALL OF CENTRAL AND
SOUTHEAST KANSAS BY THE MIDDLE OF NEXT WEEK, ESPECIALLY TUESDAY
NIGHT AND WEDNESDAY. AT THIS TIME, IT IS TOO EARLY TO SPECULATE ON
THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER. LOOK FOR LATER
FORECASTS AND OUTLOOKS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

TES

The radar

The Grand Island radar (KUEX), 163 km away, was scanning. The volume nearest the first event began at 12:37 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Russell

When
September 17, 6:36 AM CST
Where
Russell County, 2 mi W of Bunker Hill
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -98.717

CO-OP observer.

Hail, Ellsworth

When
September 17, 7:16 AM CST
Where
Ellsworth County, 4 mi ENE of Wilson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -98.400

Hail, Ellsworth

When
September 17, 7:20 AM CST
Where
Ellsworth County, 10 mi NE of Ellsworth
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.833, -98.100

Reported on I-70, exit 216.

Hail, Ellsworth

When
September 17, 7:38 AM CST
Where
Ellsworth County, 9 mi NE of Ellsworth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -98.117

Reported 1 mile south of I-70, exit 216.

Hail, Ellsworth

When
September 17, 7:46 AM CST
Where
Ellsworth County, 10 mi NE of Ellsworth
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -98.100

Reported on I-70, exit 216.

Hail, Lincoln

When
September 17, 7:58 AM CST
Where
Lincoln County, 5 mi S of Beverly
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -97.967

Hail, Ellsworth

When
September 17, 8:15 AM CST
Where
Ellsworth County, 14 mi NE of Ellsworth
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -98.050

Reported on I-70, 3 miles east of exit 216.

Hail, Ellsworth

When
September 17, 8:20 AM CST
Where
Ellsworth County, 7 mi NE of Carneiro
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -97.933

Reported 5 miles south-southwest of exit 233 on I-70.

Hail, Saline

When
September 17, 8:33 AM CST
Where
Saline County, 5 mi NNE of Brookville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -97.833

Hail, Saline

When
September 17, 8:39 AM CST
Where
Saline County, 2 mi NNW of Brookville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -97.883

Hail, Ellsworth

When
September 17, 8:51 AM CST
Where
Ellsworth County, 7 mi ESE of Lorraine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -98.200

Hail, McPherson

When
September 17, 10:25 AM CST
Where
McPherson County, 2 mi NW of Roxbury
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -97.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428332, 5428333, 5428334, 5428335, 5428336, 5428337, 5428338, 5428339, 5428340, 5428341, 5428425, 5428426.